Medindia

X

Hormone contraceptives lead to bone problems

by Medindia Content Team on  October 5, 2001 at 5:52 PM General Health News   - G J E 4
Hormone contraceptives lead to bone problems
New research confirms that the main ingredient in the -- depo medroxyprogesterone acetate or DMPA -- can cause significant bone loss when used long term. The younger you are when you begin using this contraceptive, the greater your risk of bone-related problems later in life.
Advertisement

From the time we are born, well into middle age, our bone mass is constantly breaking down and re-building, usually in a well-balanced design that keeps bone density -- the thickness and strength of our bones -- in check. In women, one of the key factors involved in the bone-making process is the hormone estrogen. As we age, however, we start to lose more than we make, causing our skeleton to grow more fragile. In women, the start of this process is often marked by menopause, a time when, not coincidentally, estrogen levels dramatically decline.

Advertisement
Now, researchers say that DMPA, which blocks pregnancy by suppressing estrogen production and stopping ovulation, has the same effect on the bones as menopause -- preventing a woman from making new bone fast enough to keep up with the level of bone loss.

The most significant dangers linked to DMPA, say other experts, occur when taken by young women whose skeletons are not yet fully formed. Those problems include a high risk of the bone-thinning disorder osteoporosis, as well as increased risk of broken bones, including hips, knees and ankles.

Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All